Ohio, 2011

Hail and Damaging Wind in Ohio, April 25, 2011

April 25, 2011 · NWS PBZ · 5 events in 4 counties and zones

Scattered severe thunderstorms developed well ahead of a cold front in an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed well ahead of a cold front in an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 25, 3:26 PM EST, 34 minutes earlier.

Area forecast discussion, Apr 25, 3:26 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT MON APR 25 2011

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WITH MILD AND HUMID CONDITIONS
CAN BE EXPECTED INTO THURSDAY WHEN A COLD FRONT WILL CROSS THE
REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATE TO INCREASE POPS TOWARD EASTERN OHIO COUNTIES TOWARD
PANHANDLE AND WESTERN PA ALONG LEADING EDGE OF HIGHER CAPE VALUES.
REMAINDER UNCHANGED.

BULK OF CAW NOW IN WARM SECTOR AS WARM FRONT
IS NOW NEARING PA/NY LINE WITH SHORT AVE APPROACHING FROM LOWER
OHIO VALLEY. COVERAGE OF SHOWERS AND STORMS THIS EVENING MAY NOT
BE ENOUGH FOR LIKELY POPS BUT THUNDERSTORMS THAT DO FIRE HAVE
POTENTIAL FOR SEVERE AS DEEP SHEAR PRESENT. AFTER THUS EVENING AS
SHORTWAVE PASSES SHOULD BE A LULL IN ACTIVITY UNTIL NEXT IMPULSE
MOVES EAST WITH LINE OF SHOWERS OR STORMS FOR MIDDAY. SEVERE
POTENTIAL AGAIN TUESDAY WITH INSTABILITY AND SHEAR PRESENT.
TEMPERATURES A BLEND OF MODEL MOS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
UPPER TROF WILL BE MOVING EAST ACROSS THE CENTRAL PLAINS TO THE
OHIO VALLEY THROUGH THURSDAY WITH PERIODS OF SHOWERS AND STORMS
AND POTENTIAL SEVERE EACH PERIOD DEPENDING ON TIMING OF INDIVIDUAL
SHORTWAVES AHEAD OF TROF. ON THURSDAY MAIN UPPER TROF AND COLD
FRONT WILL SWEEP ACROSS REGION WITH COOLER TEMPERATURES WORKING IN
BEHIND THE FRONT DURING THE AFTERNOON. POPS A BROAD BRUSH WITH
TIMING ISSUES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE FORECAST PERIOD BEGINS WITH REASONABLE GFS/ECMWF/GFSE AGREEMENT
THAT A CLOSED LOW WILL BE LOCATED ACROSS THE NORTHERN GREAT LAKES
WITH A TROUGH ACROSS THE OHIO VALLEY. WITH THE PASSAGE OF THE
TROUGH, THERE IS THE CHANCE OF SHOWERS THURSDAY NIGHT INTO EARLY
FRIDAY. HIGH PRESSURE WILL THEN BUILD IN FROM THE SOUTHWEST ON
FRIDAY WITH MID-LEVEL RIDGING BUILDING IN THROUGH SATURDAY NIGHT.
CLOUD COVERAGE WILL DECREASE WITH A MOSTLY SUNNY AND DRY FORECAST
LATE FRIDAY INTO SATURDAY. TEMPS WILL BE NEAR NORMAL VALUES THROUGH
THIS PERIOD.

THERE IS LESS MODEL CERTAINTY WITH THE TIMING OF A COLD FRONT AS THE
NEXT TROUGH CROSSES THE OHIO VALLEY FOR THE LATE WEEKEND INTO EARLY
NEXT WEEK. THE 12Z GFS IS MUCH FASTER WITH THIS FEATURE, BRINGING
THE COLD FRONT ACROSS THE AREA EARLY ON SUNDAY WHILE THE 00Z ECMWF DOES
NOT BRING THE FRONT ACROSS THE AREA UNTIL MONDAY AFTERNOON. THE
FORECAST LEANS CLOSER TO THE SLOWER AND THUS WARMER ECMWF. CHANCE
POPS ARE FORECAST SUNDAY AND MONDAY WITH TEMPS AROUND 5 TO 10 DEGREES
ABOVE NORMAL AHEAD OF THE FRONT.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CONDITIONS WILL SOMEWHAT DETERIORATE TONIGHT, AS ANOTHER WAVE MOVES
THROUGH THE UPPER OHIO VALLEY. EXPECT ANOTHER ROUND OF RESTRICTIONS
DURING THE EVENING AND EARLY OVERNIGHT HOURS. THIS MAY BE THE BEST
TIME TO SEE A LINE OF CONVECTION DEVELOP.

THE FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE REGION FOR
TUESDAY AND WEDNESDAY...WITH THE SYSTEMS COLD FRONT CROSSING THE
AREA WEDNESDAY NIGHT INTO THURSDAY. EXPECT PERIODS OF SHOWERS AND
RESTRICTIONS...WITH GREATER COVERAGE LATE WEDNESDAY AFTERNOON INTO
THURSDAY ALONG/IMMEDIATELY IN THE WAKE OF THE COLD FRONT. RESIDUAL
SHOWERS AND RESTRICTIONS ARE LIKELY LATE THURSDAY INTO FRIDAY AS
UPPER LEVEL LOW PRESSURE GRADUALLY EXITS TO THE NORTHEAST. HIGH
PRESSURE AND VFR ARE EXPECTED TO RETURN TO THE AREA FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 25, 1:51 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT MON APR 25 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-261900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
251 PM EDT MON APR 25 2011

...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. SEVERE THREATS ON BOTH DAYS WILL AGAIN COME PRIMARILY
FROM DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-261900-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
251 PM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. SEVERE THREATS ON BOTH DAYS WILL AGAIN COME PRIMARILY
FROM DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 25, 2:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     COOLSPRING              41.04N  79.08W
04/25/2011                   JEFFERSON          PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN COOLSPRING.

&&

EVENT NUMBER PBZ1100658

RES
Local storm report, Apr 25, 2:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     1 N OLIVEBURG           41.01N  79.03W
04/25/2011                   JEFFERSON          PA   EMERGENCY MNGR

            TREE DOWN ON BARTON CHAPEL RD

&&

EVENT NUMBER PBZ1100659

RES
Special weather statement, Apr 25, 2:36 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT MON APR 25 2011

OHZ039-048-057-058-068-252015-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
336 PM EDT MON APR 25 2011

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...NOBLE...MUSKINGUM...GUERNSEY...COSHOCTON AND TUSCARAWAS...

AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA. THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WINDS GUSTING AT
40 TO 50 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ZANESVILLE...         WOLF RUN STATE PARK...
  SARAHSVILLE...        RURALDALE...          PHILO...
  NORWICH...            HIGH HILL...          EAST FULTONHAM...
  DUNCAN FALLS...       DUDLEY...             DRAKE...
  DILLON STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 3997 8220 4044 8219 4045 8167 4064 8165
      4067 8146 4065 8133 4022 8135 4002 8123
      3959 8152 3958 8158 3965 8159 3967 8165
      3975 8165 3976 8207 3981 8208 3982 8215
      3984 8217 3990 8217 3991 8224

WOODRUM
Local storm report, Apr 25, 2:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     1 N OLIVEBURG           41.01N  79.03W
04/25/2011                   JEFFERSON          PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN BARTON CHAPEL RD AREA WITH
            RESIDENTIAL DAMAGE OF AT LEAST 2 HOMES. HAIL ALSO
            COVERED GROUND.

&&

CORRECTED REMARKS

EVENT NUMBER PBZ1100659

RES
Special weather statement, Apr 25, 3:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT MON APR 25 2011

OHZ039>041-049-050-058-059-WVZ001-252100-
BELMONT OH-CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-TUSCARAWAS OH-
410 PM EDT MON APR 25 2011

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...COLUMBIANA...BELMONT...GUERNSEY...HARRISON...JEFFERSON...T
USCARAWAS...CARROLL AND HANCOCK...

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER LEESVILLE LAKE PARK...MOVING
NORTHEAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  UHRICHSVILLE...       TIPPECANOE...         TAPPAN...
  STRASBURG...          STONE CREEK...        SHERRODSVILLE...
  SCIO...               PIEDMONT...           NEW PHILADELPHIA...
  MINERAL CITY...       LONDONDERRY...
  LEESVILLE LAKE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4067 8145 4065 8142 4065 8124 4072 8123
      4073 8109 4091 8108 4090 8091 4093 8089
      4093 8082 4090 8080 4090 8068 4079 8051
      4064 8053 4001 8124 4045 8169

AAS
Local storm report, Apr 25, 3:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     RINGGOLD                40.99N  79.17W
04/25/2011                   JEFFERSON          PA   EMERGENCY MNGR

            TREES AND POWERLINES BLOCKING ROADWAY ON HUNGRY HOOK
            ROAD.

&&

EVENT NUMBER PBZ1100660

RES

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
April 25, 4:00 PM EST
Where
Carroll County, 1.05 mi W of Scroggsfield
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.580, -80.950

Emergency management reported trees down south of Mechanicstown.

Hail, Columbiana

When
April 25, 4:15 PM EST
Where
Columbiana County, Salineville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.620, -80.830

Hail, Guernsey

When
April 25, 4:45 PM EST
Where
Guernsey County, 0.87 mi SE of Cambridge
Measured
0.75 in hail
Reported by
Public
Coordinates
40.020, -81.590

Hail, Jefferson

When
April 25, 4:45 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.370, -80.650

Hail, Jefferson

When
April 25, 5:42 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.370, -80.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295639, 295633, 295634, 295635, 295636.